Dust Devil, Jefferson
- When
- March 26, 12:30 PM CST to 12:33 PM CST
- Where
- Jefferson County, Ft Atkinson
- Reported by
- NEWSPAPER
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
A dust devil formed in the city of Fort Atkinson and grew to a height of about 40 to 50 feet. It tore a decorative thermometer off a tree, overturned a lawn ornament, lifted garbage can tops to a height of 40 feet, and deposited a layer of dirt and sand across a residental street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A dust devil formed in the city of Fort Atkinson and grew to a height of about 40 to 50 feet. It tore a decorative thermometer off a tree, overturned a lawn ornament, lifted garbage can tops to a height of 40 feet, and deposited a layer of dirt and sand across a residental street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 26, 4:00 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 400 AM CST WED MAR 26 2003 FCST FOCUS IS ON SCT SHRA AND SPRINKLES THIS AM AND THEN EFFECTS OF LOW PRES MOVING THRU FOR END OF WEEK. LFQ OF UPR JET AND CVA FM ASSOC VORT MAX TRIGGERING LGT SCT SHRA AND SPRINKLES THIS AM...WHICH SHOULD EXIT TO THE EAST BY NOON. PC SKIES AFTER THAT SHOULD LET TEMPS RISE TO LEVELS IN GOING FCST. LK BREEZE WILL KEEP LK SHORE AREAS COOL. MODELS HAVE ACCELERATED STRONG SYSTEM...WITH TIMING UPPED ABOUT 6 TO 12 HOURS. WILL FOLLOW ETA WITH THIS SYSTEM FOR PLACEMENT... WHICH IS KEY TO PCPN TYPE. WAA BEGINS IN ERNEST TNT WITH ISENTROPIC LIFT AND LFQ OF ANOTHER UPR JET MAX BRINGING IMPRESSIVE UVVS ACROSS RGN. SNDGS AND CROSS SECTIONS INDICATE MAINLY RAIN WITH THIS FIRST SURGE...BUT WITH STRONG LIFT AND INSTABILITY COULD SEE THINGS BECOME CONVECTIVE BETWEEN 03Z AND 06Z. FRZG LVLS DROP...SO WILL MENTION SOME SNOW MAY MIX IN. RA LETS UP FOR A TIME THURS...WITH LOW PUSHING NE OVER WI THUR NGT INTO FRI AM. WILL BRING TRW INTO FCST THURS NGT AS WE GET INTO WRM SECTOR...THEN GO WITH SHRA CHNG TO A MIX FRI AS COLD FRONT SWEEPS THRU IN WAKE OF LOW. DRY PUNCH WILL PRECLUDE ANY ACCUMULATIONS IN CWA FRIDAY...BUT 500 MB TROF SLOW TO CLEAR WITH VORT MAXIMA ROTATING THRU. WILL KEEP MENTION OF SCT FLURRIES THRU SAT. THANKS TO GRB AND ARX FOR COLLABORATION. .MKX...NONE. REM
WIZ046-047-051-052-056>060-062>072-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CST WED MAR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SCATTERED RAIN SHOWERS THIS MORNING. RAIN AND WET SNOW WILL DEVELOP TONIGHT WITH LITTLE OR NO SNOW ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG LOW IS FORECAST TO MOVE OUT OF THE CENTRAL PLAINS THURSDAY AND TRACK ACROSS SOUTHERN WISCONSIN EARLY FRIDAY. RAIN AND THUNDERSTORMS WILL BECOME WIDESPREAD THURSDAY AND CAUSE RIVERS TO RISE. THE RAIN WILL TURN TO SNOW SHOWERS OR FLURRIES FRIDAY. HOWEVER NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. TZ
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342757.